|Stop/Continue Combivir nPEP
Oct 18, 2010
I appreciate the prompt response. When you say that "the risk is low but not completely nonexistent," is it about 1 out of 2000 in my situation? Now I will feel much safer on commercial airplanes:) My mind tells me stop nPEP but the fear of not doing everything possible at this stage to prevent HIV infection keeps me taking Combivir, the only noticeable potential side effect so far is my eczema got much worse and my saliva feels acidic.
You are doing a great service to all, in particular people on HMO that make you wait for about two weeks before seeing the infectious disease specialist and regular doctors just read manuals.
| Response from Dr. Frascino
The CDC's per-act statistical estimate of risk for acquiring HIV from unprotected insertive penile-vaginal sex with a partner confirmed to be HIV infected is 5 per 10,000 exposures. Your statistical estimate would be less, as we do not know the HIV status of your hooker. It's also important to note that these population statistics cannot be applied to any one encounter, as there are many confounding variables involving the virus (viral strain, viral load, etc.) and the host (immune integrity, concurrent infection, local trauma, etc.). So the bottom line is quite straightforward: If you've placed yourself at risk for STDs/HIV, you need to be tested at the three-month mark.
Stop/Continue Combivir nPEP Oct 15, 2010
I am a male, 43, HIV negative, had one-time unprotected sex with a female prostitute for about 2 minutes. When realized that no condom is used, I stopped the sex and washed my penis with alcohol. I went to see a regular doctor, tested for HIV, kidney and liver functions, and started Truvada as nPEP 30 hours after potential exposure. I sensed light swelling in the lower throat after the first dose and the doctor switched me to Combivir due to possible allergic reaction. This is the fourth day of nPEP, I read CDC reports, and really concerned about effectiveness of the treatment: Combivir is not proven effective; worried about the potential side effects. Makes sense to stop and will the risk to get infected increase after such brief treatment vs nPEP not started?
Response from Dr. Frascino
Your HIV-acquisition risk is low but not completely nonexistent. nPEP may be "offered" in situations such as this but is usually not strongly recommended. It's extremely unlikely your sensation of "light swelling in the lower throat" was an allergic reaction to Truvada.
Stopping nPEP will not increase the risk of seroconverting. I would support your decision to stop nPEP. You should still get an HIV-antibody test at the three-month mark.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Scrotum After Erotic Massage Sign Of HIV AIDS
- Oral Ulcers After Having Sex During Period Sign Of HIV AIDS
- Stinging Pain After Unprotected Vaginal Sex Worried I Have HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Touching Penis Worried I Have HIV
- Swollen Lymph Glands After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.